News & Events

AHS students learn about dangers of non-prescription drugs

April 18, 2012

Assemblies were held recently at Alliance High School, one for each grade, to learn about the possible dangers with common medications you can buy without a prescription. Paul Witkowski, director of pharmacy at Alliance Community Hospital, was invited to share with the students knowledge so they will be better informed about these drugs that can be purchased in many stores throughout the community. Also discussed were the very real dangers in taking excess of these medications, either intentionally or sometimes unintentionally.

"We've seen across the country a rise in overdoses and abuse of non-prescription medications, especially certain cough syrups that can easily be purchased in grocery and department stores as well as drugstores, and often for very little money," Witkowski said. "But in very high doses these can have very toxic and unintentional effects." The students watched a news story about Whitney Huston's final autopsy report and heard about the number of different drugs that were found in her body.

"Whitney Huston died from drowning in her bathtub. The drugs didn't kill her directly, but the toxic effects on her body made it impossible for her brain to wake her up and remind her lungs to keep breathing," Witkowski said, then explaining the potential toxic effects of even these non-prescription drugs in very high doses on the liver, the heart, and the brain. "Some of these cough syrups also contain acetaminophen, better known as Tylenol. In very high doses acetaminophen can literally kill your liver. But it will be a slow, painful, agonizing death over several weeks or months as your liver begins to die. Your only way out at that point is a liver transplant. What a horrible possible consequence from drinking just whole bottles of cough syrup."

Witkowski then talked about toxic effects on the heart. Some drugs used as decongestants, stimulants, and even energy drinks, in very high doses can irritate the heart and possibly cause it to not beat in normal rhythm. It's possible for the heart to stop beating effectively at all, and then death can come within minutes, he said.

He also emphasized that we all know people in our lives who demand to be respected. We know that there are consequences to disrespecting people and things that demand respect. He added that he has learned unquestionably that all medications, prescription and non-prescription, demand to be respected. And there are often consequences when we do not fully respect what they can do.

"I opened each program by sharing with the students a true personal story about how several years ago, in the course of my regular work as a pharmacist, I unthinkingly put something in my mouth that I thought was one thing, but turned out to be something entirely different. For the rest of the day I was worried if I was going to begin having seizures or maybe even die," he said. "I realized what a dumb thing I had done and very much regretted having done it. I ended up being fine, but it was such a terrifying experience I've never forgotten. I shared that story with the students to let them know that we all sometimes do things without fully thinking through the possible consequences, and then later regretting what we had done. Sometimes we're lucky and nothing bad happens. But we hear news stories every day about situations like this that indeed do turn into tragedies."

200 East State Street   |   Alliance, Ohio 44601   |   Phone: (330) 596-6000   |   info@achosp.org
Home   |   Location   |   Pay Your Bill Online   |   Contact   |   About Us   |   Services & Treatments   |   Patient Resources   |   Families & Visitors   |   Giving Back   |   Careers   |   Pay Your Bill Online   |   Find a Provider   |   Video Library
All Rights Reserved 2017, Alliance Community Hospital - Admin Login   |   Associate Login   |   Alliance Web Design by Alt Media Studios